Kentucky, 2005

Hail and Damaging Wind in Kentucky, July 3, 2005

July 3, 2005 · NWS JKL · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 3, 9:17 AM EST, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 9:17 AM EST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1017 AM EDT SUN JUL 3 2005

.DISCUSSION...
THUNDERSTORMS ALREADY TAKING AIM ON SE KY FROM TN IN ADVANCE OF
UPPER LEVEL SHORTWAVE TROF SEEN ON WATER VAPOR SAT PIX. 12Z
NASHVILLE SOUNDING SHOWS DEPTH OF MOISTURE BELOW 720MB...BUT MUCH
DRIER AS YOU HEAD NORTH TO WILMINGTON. AS A RESULT...WILL INCREASE
POPS ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA.
ALSO...PRECIPITATION BEGINNING TO FIRE ALONG SFC BOUNDARY IN CENTRAL
KY AND WILL MONITOR PROGRESSION OF THIS AREA...BUT 12Z NAM WEAKENS
THIS BOUNDARY...SO WILL KEEP ONLY A SLIGHT CHANCE OF PRECIP IN
WESTERN ZONES...HOWEVER WITH VSBL SAT PICS SHOWING CU FORMATION JUST
WEST OF LEX...WILL ADD SMALL POPS TO NRN ZONES. AS FOR
TEMPS...DESPITE LARGE CIRRUS SHIELD...14Z TEMPS RUNNING RIGHT ABOUT
AT YESTERDAY/S VALUES AT THAT TIME...SO PUSHED UP HIGHS A
DEGREE...ESPECIALLY IN THE WEST.
&&

355 AM EDT SUN JUL 3 2005

.PREV DISCUSSION...
ONLY MAJOR CHANGE MADE TO FORECAST INVOLVED INTRODUCTION OF SLIGHT
CHANCE POPS FOR SUNDAY AFTERNOON. A FAIRLY STRONG SHORTWAVE IN
PLAINS WILL BE MAKING ITS WAY EASTWARD THIS AFTERNOON. WITH GOOD
MOISTURE IN PLACE AT THE SURFACE...COOL AIR ALOFT ASSOCIATED WITH
SHORTWAVE SHOULD BE ENOUGH TO OVERCOME THE CAP CURRENTLY PROGGED TO
DEVELOP IN MODEL SOUNDINGS. ONCE AFTERNOON HEATING PEAKS...WIDELY
SCATTERED THUNDERSTORMS COULD DEVELOP...ESPECIALLY IN COUNTIES SOUTH
OF THE HAL ROGERS PARKWAY. 0Z JUL 3 MAV AND MET MOS ALSO INTRODUCING
POPS FOR SUNDAY AFTERNOON AND EVENING.

WITH NAM SOUNDINGS ALSO SHOWING VERY HIGH CAPES...2500-3500
J/KG...FOR THIS AFTERNOON...AND 18Z MOS ALSO HAVING CHANCE POPS
SUNDAY AFTERNOON...FELT IT WARRANTED INTRODUCING AT LEAST A SLIGHT
CHANCE OF PRECIPITATION FOR THIS AFTERNOON AND EVENING. ALSO DECIDED
TO INCREASE CLOUD COVER FOR SOUTHERN 2 TIERS OF COUNTIES TO
CORRESPOND WITH INTRODUCTION OF PRECIPITATION CHANCES THIS
AFTERNOON...AS MOIST SOUTHERLY FLOW INTERACTS WITH PASSING
SHORTWAVE.

THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND STORMS FOR THE FOURTH
OF JULY HOLIDAY...MAINLY DUE TO AFTERNOON HEATING AND RESULTING
DESTABILIZATION. PRECIPITATION AGAIN GRADUALLY INCREASE TO CHANCE
CATEGORY FOR TUESDAY AFTERNOON...AS A WEAK FRONTAL BOUNDARY MOVES IN
FROM THE NORTHWEST. EXPECT THIS BOUNDARY TO ELONGATE AND STALL OUT
ACROSS THE REGION FOR WEDNESDAY AND THURSDAY...PROMPTING CONTINUING
CHANCES OF RAIN EACH OF THOSE DAYS.

TEMPERATURES WERE IN PRETTY GOOD SHAPE AND WERE ONLY SLIGHTLY
MODIFIED. DECIDED TO GO A BIT COOLER THAN MOS FOR TUESDAY THRU
THURSDAY. WITH INCREASING CLOUD COVER...BOTH DAYTIME AND NIGHTTIME
TEMPERATURES SHOULD NOT INCREASE/DECREASE AS QUITE AS MUCH.
DEWPOINTS AND WINDS IN EXCELLENT SHAPE WITH NO MAJOR CHANGES MADE.

&&

953 PM EDT SAT JUL 2 2005

HIGH PRESSURE HAS ESTABLISHED ITSELF OVER THE OHIO VALLEY. AFTERNOON
CU IS DISSIPATING. ONLY CI AND AN ISOLD PATCH OF AC LEFT...THX TO
UPSTREAM THUNDERSTORM ACTIVITY GENERATED AS A RESULT OF A PAIR OF
SHORTWAVES OVER THE CNTRL AND SOUTHERN PLAINS. DECENT MIDLEVEL
RIDGING OCCURRING ACROSS THE OH VALLEY OVERNIGHT IN RESPONSE TO THE
SLIGHT DEEPENING OF PLAINS SHORTWAVES. THIS SHOULD ALLOW ADDITIONAL
CLEARING OF CI THROUGH THE OVERNIGHT. MORNING LOWS STILL LOOK GOOD
WITH DEW POINTS HOVERING AROUND THE 60 DEGREES MARK. CURRENT FCST
HAS ALL OF THIS HANDLED AND IS RIGHT ON TRACK.

WAS CONCERNED ABOUT SHORTWAVE THAT MOVES ACROSS THE AREA LATE
TOMORROW AFTERNOON. PLENTY OF SFC BASED INSTABILITY AND SHORTWAVE
APPEARS TO LIFT OUT OUR MID LEVEL CAP WITH EASE. CONCERN WAS WITH
POSSIBILITY OF SOME SCATTERED PM CONVECTION...ESPECIALLY ACROSS THE
SOUTH. CURRENTLY NO POPS ARE ADVERTISED...AND FOR NOW LEFT POPS AS
THEY WERE CONSIDERING THE LOWER DEW POINTS ACROSS THE AREA. BUT 18Z
MAV MOS CAME IN WITH A FAIRLY HIGH 40 POP FOR TOMORROW PM...MORE IN
LINE WITH THE MET MOS 40 POP. WILL HAVE TO WAIT FOR THIS EVENINGS
RUN TO SEE IF THE THREAT FOR PM CONVECTION TOMORROW AFTERNOON IS
REAL OR NOT. BUT IF THE TREND CONTINUES...POPS MAY HAVE TO BE
INTRODUCED FOR TOMORROW AFTERNOON.

NO UPDATE PLANED FOR THE ZONES TONIGHT. DID MAKE MINOR CHANGES TO
THE HOURLY TEMP GRIDS FOR CURRENT TRENDS. UPDATED ISC GRIDS AND
CORRESPONDING PRODUCTS WILL BE ISSUED SHORTLY.

305 PM EDT SAT JUL 2 2005

SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)

HIGH PRESSURE ACROSS THE G.L. WILL SLIDE EAST OVER THE NEXT 24 HRS.
SOME LEFTOVER MOISTURE FROM THE FRONT HAS BEEN SLOW MIX OUT AND A
FEW SHOWERS AND STORMS HAVE POPPED IN THE CUMBERLAND VALLEY THIS
AFTERNOON. EXPECT THIS ACTIVITY TO CEASE WITH THE LOSS OF
HEATING...AND NOT ENOUGH COVERAGE AT THIS POINT TO WARRANT A SLIGHT
POP DOWN THERE EARLY THIS EVENING. DEWPOINTS HAVE DROPPED THROUGH
THE DAY FROM THE NE WINDS AND MIXING. HAVE ADJUSTED LOWS DOWN A
BIT...WITH PERHAPS A LITTLE SHALLOW VALLEY FOG HELPING SOME
LOCATIONS SEE SOME UPPER 50S TONIGHT.

MOS HAS JUMPED ON THE WARM BAND WAGON COMPARED TO YESTERDAYS
NUMBERS. SEE NOT MUCH REASON TO ARGUE WITH SOUTHERLY WINDS ENGAGING
TOMORROW BETWEEN PLAINS LOW PRESSURE AND NEW ENGLAND HIGH PRESSURE.
GOOD MODEL AGREEMENT ON FLATTER FLOW WITH S/WS HELPING TO DRIVE A
COLD FRONT TOWARDS US MONDAY NIGHT. WOULD RATHER STICK CLOSER WITH
THE NAM AS FRONTS THIS TIME OF YEAR IN THIS FLOW PATTERN TEND TO
STRETCH OUT AND ARE USUALLY SLOWER TO MAKE SOUTHERLY PROGRESS. HAVE
CONTINUED WITH SLIGHT POPS MONDAY AND MONDAY NIGHT...HOLDING OFF THE
LOW CHANCE POPS UNTIL TUESDAY WHERE S/W AND BOUNDARY COMBINED WITH
GOOD INSTABILITY SHOULD LEAD TO AT LEAST SCATTERED CONVECTION.

EXTENDED...(WEDNESDAY THROUGH SATURDAY)

FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY THROUGH AT LEAST THE
THURSDAY...BEFORE WASHING OUT ON FRIDAY AND SATURDAY. LATEST 12Z GFS
HAS AN UPPER LOW CUTTING OFF JUST WEST OF IL. THIS SEEMS SUSPECT FOR
THIS TIME OF YEAR. HAVE HELD ONTO SLIGHT CHANCE POPS INTO THE
WEEKEND WITH LOW LEVEL MOISTURE STILL IN PLACE AND PERHAPS SOME S/W
ACTIVITY TO CONTEND WITH.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HYSELL
Hazardous weather outlook, Jul 3, 5:21 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT SUN JUL 3 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-120-
041019-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MCCREARY-
MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
621 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

The radar

The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bath

When
July 3, 3:45 PM EST
Where
Bath County, 6 mi NW of Owingsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -83.850

Quarter size hail on Tunnel Hill Road.

Thunderstorm Wind, Bath

When
July 3, 3:45 PM EST
Where
Bath County, 6 mi NW of Owingsville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -83.850

Several trees down on Kentucky Route 36.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458196, 5458197.